MAUDE Adverse Event Report: BRAINLAB SE NAVIGATION SOFTWARE CRANIAL 3.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB SE NAVIGATION SOFTWARE CRANIAL 3.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02D
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/30/2025
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a laser interstitial thermal therapy (litt) for an ablation of a lesion, located up to ca.40mm deep left frontal in the brain, with a size of ca.17ccm, has been performed with the aid of the brainlab navigation software cranial 3.1.Placement of one laser fiber was intended, with a navigated biopsy of the tumor beforehand with 1 pass within the same path.After performing the biopsy successfully with the desired diagnostic sample retrieved, and placing the laser fiber, the surgeons detected from a pre-ablation mri scan, that the laser fiber path and target point was deviating shifted by ca.6mm posteriorly from its intended/planned location, although still in the lesion.Correspondingly, the biopsy path and target had deviated in the same way.The surgeons decided to remove the laser fiber and to re-place it to a new approach with a new skull burr hole at the same surgery, with navigation, resulting in a successful laser ablation of the lesion as desired.According to the surgeon (treating clinician): the outcome of the beforehand biopsy at this surgery was successful as intended, with the diagnostic sample retrieved as desired.There was no direct (or increased) risk of harm to a critical structure due to the deviating placements at this surgery.There was no harm or negative effect to the patient due to the deviating placements, also not due to the prolongation of the surgery/anesthesia by ca.30min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a biopsy and a laser fiber placement were performed in a different location and path in the brain than anticipated and planned with the brainlab navigation involved, despite according to the surgeon (treating clinician): the deviation of the laser fiber placed was detected by the surgeon with an mri before administering the thermal laser treatment in the brain, the laser placement was corrected at the very same surgery with a new approach and skull burr hole, and the lesion was ablated successfully as desired.The outcome of the beforehand biopsy at this surgery was successful as intended, with the diagnostic sample retrieved as desired.There was no direct (or increased) risk of harm to a critical structure due to the deviating placements at this surgery.There was no harm or negative effect to the patient due to the deviating placements, also not due to the prolongation of the surgery/anesthesia by ca.30min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the placement locations and paths in the skull and in the brain, performed with the aid of navigation, deviating shifted by ca.6mm posteriorly, is: a not adequate distribution of surface registration points acquired by the user for the patient anatomy registration to the navigation / to the pre-operative mri scan, not following brainlab requirements.The navigation data from this surgery shows that that the registration points were not sufficiently distributed on the required distinctive (bony) surfaces, i.E.Not sufficiently on both sides of the patient's head.The points were collected mainly only on rounded, unspecific areas such as the forehead, and for the nose only down the middle of the bridge instead of including both sides of it.Additionally, points were acquired in an area that was not anymore included in the mri scan at the nose tip, which is also to be avoided.This caused the navigation software to not find an as accurate match, between the pre-operative image dataset and the actual patient anatomy in the region of interest, as desired for this procedure.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the registered pre-operative patient image scan, displayed by the navigation for instrument position visualization, was not recognized by the user with the required thorough navigation accuracy verification of the registration, nor with the necessary continued verification of navigation accuracy throughout the procedure, for e.G.After draping of the patient.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SOFTWARE CRANIAL 3.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB SE
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key23630304
Report Number8043933-2025-00086
Device Sequence Number9317343
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02D
Device Catalogue Number26525A
Device Lot NumberSW V. 3.1.6
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/30/2025
Initial Report FDA Received Date11/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown